Tramadol Overdose In Dogs

February 19, 2015, Dr. B. Thompson

Owners who are treating arthritis with tramadol for dogs will not usually encounter serious problems. However, overdoses of this drug are often life threatening and require medical intervention.

Firstly, to prevent overdoses I recommend following these steps:

  • 1) Store tramadol with the lid on the tub in the cupboard
  • 2) Use appropriately sized tablets, smaller tablets are easier for small dogs
  • 3) Use an app or reminder to ensure you never give too many doses in one day

What An Overdose Looks Like

Usually overdoses can be spotted by paying attention to certain signs. Firstly, watch out for intense sedation. Tramadol overdoses can lead to the heart rate becoming slower, fatigue and even coma when untreated. Secondly, an overdose of tramadol could cause a dog’s pupils to change size, becoming smaller than usual. Thirdly behavior of your dog may become strange and/or erratic. If you notice any of these symptoms it’s important to call the vet.

In cases of extreme overdose emergency care is required to prevent loss of life. This level of overdose is usually a result of a dog finding the open tub of medicine (or the tub opening when pushed onto the floor from a height) and ingesting the contents believing it is food. Securing the tub in a drawer your dog cannot reach will prevent this from happening.

Dr. B. Thompson
San Jose, California

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s